The Bluegrass State grapples with the fatalities, which accounted for nearly 32 percent of all overdose deaths last year. Authorities are exploring various solutions.
While the number of overdose deaths remained the same in 2013 as it did in 2011 and 2012, heroin overdoses continued to climb.
Different areas of the state had varied results. In Northern Kentucky, for example, there was a sharp drop in fatal overdoses. Yet 54 percent of the overdose deaths in that area last year were attributed to heroin.
Morphine was the most detected controlled substance in overdose deaths. Approximately 44 percent of all autopsied cases named morphine as the cause of death. However, Kentucky’s chief medical examiner, Dr. Tracey Corey, reported the possibility that many of the cases reported as morphine may actually be heroin, as morphine is present in the blood after a heroin injection even when the last traces of heroin have been eliminated.
A derivative of opium, heroin is a highly addictive drug that is injected, smoked or sniffed. It produces an intense high, which is why it is so addictive. Not only is withdrawal extremely painful, the drug rapidly destroys the immune system–leaving the user gaunt and sickly.
The short-term effects of heroin include:
- Slowed breathing
- Clouded mental functioning
- Nausea and vomiting
Continued use produces a slew of other effects, including:
- Collapsed veins from frequent injections
- Infection of the blood vessels and heart valves
- Tuberculosis and arthritis from the heavy impact on the immune system
- STD’s caused by shared needles
- Oral trouble including inflammation of the gums and severe dental problems
- Cold sweats
- Respiratory illness
- Muscular weakness
- Memory loss
Because heroin is so addictive, it consumes the user and destroys his life. Stories from addicts are all very similar: they lost their job, family, friends, home, and all their belongings. Addicts will do whatever it takes to get their next fix, because the pain of withdrawal is almost too painful to bear.
Signs of Overdose
Since heroin is so widespread, it is important to know the signs of overdose so you can get proper medical treatment if you ever encounter an OD.
Signs of heroin overdose include:
- Slow and difficult breathing, or no breathing at all
- Dry mouth
- Pinpoint pupils (as small as the head of a pin)
- Tongue discoloration
- Low blood pressure
- Weak pulse
- Blue-tinged nails and lips
- Spasms of the stomach and intestinal tract
- Muscle spasms
If you suspect that someone is experiencing a heroin overdose, seek medical help immediately. Do not make the person throw up unless advised to do so by a health care professional.
Authorities in Kentucky are taking action to combat the heroin problem in the state. They advise defeating the problem through education, enforcement and treatment. Now that they are aware of the problem with heroin, they can focus on that drug in particular.
A heroin addiction can be devastating, and the situation can seem hopeless. However, there are solutions and many people all over the world become clean and drug-free for the rest of their lives. Through proper treatment through the use of vitamins and gentle detox, withdrawals do not have to be so painful and cravings do not become so intense. With the right kind of help, a heroin addict can make it through withdrawal and return to a happy and drug-free life.